Clozapine, an atypical antipsychotic, can cause potentially life-threating side effects such as agranulocytosis. Our case presents a picture of severe anemia without any depression of the white cells or platelet lines. A 36-year-old man with treatment-resistant schizophrenia was admitted to the Psychiatric Unit for therapy assessment. After admission, he was gradually switched to clozapine treatment, 400 mg/d. General laboratory test results were normal, with a hemoglobin (Hb) level of 15.2 g/dL. The Hb level gradually decreased to 7.1 g/dL 10 weeks after switching to clozapine, when the patient underwent blood transfusion and clozapine therapy was stopped. No evidence of bleeding was noted. The reticulocyte count was less than 60.000/µL. Other anemia causes were excluded. Bone marrow aspiration performed at 10 weeks revealed red cell hypocellularity, while myelopoietic and megakaryocytic cell lines were normal. All these findings confirmed the diagnosis of pure red cell aplasia. The Hb level gradually increased to 13.3 g/dL 4 weeks after clozapine discontinuation, and the patient was discharged with olanzapine 5 mg/d. Clozapine has been reported to cause hematological abnormalities. In our patient, the diagnosis of pure red cell aplasia was made on the basis of severe and selective anemia, reticulocytopenia, and erythroid aplasia. The pathogenesis of hematologic abnormalities due to clozapine treatment is not known. Suggested mechanisms include a direct toxic effect of clozapine, or its metabolite, on the erythroid precursor cells, or formation of a drug-antibody complex. These aspects call for further and deeper research and reports of clinical observations. .
- Business of Medicine
- Doctor’s Voice